Illinois, 2024

Flash Flood and Flood in Illinois, July 23, 2024

July 23, 2024 · NWS LOT · 9 events in 3 counties and zones

Scattered thunderstorms moved across northern Illinois during the afternoon and early evening of July 23rd producing isolated wind damage and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the afternoon and early evening of July 23rd producing isolated wind damage and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 1:33 PM CST, 1 hour 57 minutes earlier. Its key messages:

  • Scattered storms this afternoon into this evening north of I-80, followed by showers and scattered thunderstorms on Wednesday near and south of I-88.
  • Pleasant summer weather Thursday-Saturday.
  • Very warm to hot, humid, and more active pattern returning next week.
Area forecast discussion, Jul 23, 1:33 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
233 PM CDT Tue Jul 23 2024

.KEY MESSAGES...

- Scattered storms this afternoon into this evening north of
  I-80, followed by showers and scattered thunderstorms on
  Wednesday near and south of I-88.

- Pleasant summer weather Thursday-Saturday.

- Very warm to hot, humid, and more active pattern returning
  next week.

&&

.DISCUSSION...
Issued at 230 PM CDT Tue Jul 23 2024

Through Wednesday Night:

The upper jet is digging in across the upper Midwest, with mid
level height falls occurring just downstream of the jet.
Warming and moistening of the boundary layer has led to an
uncapped environment across northern Illinois and northwest
Indiana ahead of a southward sinking upper trough axis. A weak
mid level disturbance was scooting east along a surface front in
southern Wisconsin which which was the initial forcing
mechanism for decaying storms across McHenry and Lake counties,
but this has exited over the lake.

The surface front has sagged south and is now closer to the
IL/WI border. Being that the overall forcing is related to
subtle height falls mainly upstream it appears showers and
storms will be scattered in nature. However, we are now
uncapped, and several short term convective allowing models
suggest coverage would be greater than 50%, especially along and
north of I-88, as is materializing across western Illinois.
Effective shear is not supportive of organized storms, nor are
mid level lapse rates. However, increasing low level lapse rates
from unabated heating of the moist boundary layer may again
promote a few gusty downdrafts this afternoon/early evening. At
this point, the going forecast favoring coverage north of I-88
in the afternoon and early evening, shifting farther south to
the I-80 corridor in the early to mid evening is reasonable. If
any of the more organized storms make it into our western areas
along I-39, there may be a slightly enhanced risk for gusty
winds (level 1 out of 5).

Precipitation will linger into the later evening and overnight
hours as the weak surface front will continue sag southward
accompanied by several weak disturbances, but with loss of
surface heating we would anticipate thunder coverage would be
isolated late evening and overnight.

After maybe a short break in radar activity late overnight, warm
advection/additional shortwave energy across Iowa into northern
Illinois ahead of the southward shifting front will still
promote showers and storms through the daytime hours, favored
south and west of the Chicago area, again in an uncapped
environment south of the front. There is some uncertainty on the
coverage on Wednesday, as guidance is mixed to how quickly the
front will shift south of the local area, thus some tweaks to
the more likely areas for storms may be needed. The highest
uncertainty at this point is how far north storms will be.

Eventually the upper ridge across the plains should help to
bring an end to the precipitation as we lose what is left of
the lower level moisture Wednesday night.

KMD

Thursday through Tuesday:

Gorgeous mid-summer weather is expected to close out the work week
and into at least the first half of the upcoming weekend.
Canadian high pressure over the Great Lakes Thursday and Friday
should provide for slightly below average temperatures,
comfortable humidity, and plentiful sunshine. The one caveat on
the sunshine is the potential for smoke from Canadian wildfires
to potentially filter the sunshine, potentially significantly.
Afternoon lake breezes will keep temperatures a bit cooler near
the lake each afternoon Thursday through Saturday.

By Sunday and into early next week, surface high pressure will
move off to the east and allow for southerly winds to begin
drawing a warmer and increasingly more humid air mass north into
the region. By early next week, high temperatures could once
again be headed for the 90F+, though just how hot the
temperatures get will depend on the extent of convection in the
area. The warmer, more humid air mass will also be more unstable
as well and with mean longwave troughing progged to set up over
the western U.S., our area could be pretty close to the path of
potential lower amplitude (eventually convectively augmented)
shortwaves emanating from the western trough and moving toward
the upper Mississippi Valley and Midwest. Far too much
uncertainty at this distance to get into details, but chances of
occasional showers and storms will ramp up Sunday into early
next week.

Izzi

&&

.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 136 PM CDT Tue Jul 23 2024

The main aviation weather concerns for the 18Z TAF period
include:

* Cluster of showers and storms late this afternoon into the
  evening

* More showers and storms possible during the day on Wednesday

* MVFR cigs expected Wednesday afternoon

Isolated showers and storms will continue over far northern IL
and build in coverage through the remainder of the afternoon.
During the late afternoon and into this evening, a broken line
of storms is expected to drop south across northern IL. Pockets
of heavy rain could bring reduced vsbys at times and a few
storms could spit out some gusty winds. The primary time window
for these storms is late afternoon through mid-evening with a
couple of isolated showers and maybe a passing storm possible
through the night.

Additional storms are expected in the area Wednesday morning and
afternoon, although the better chances and higher coverage look
to remain south of the TAF sites. There is solid agreement on a
period of MVFR cigs impacting the terminals during the afternoon
on Wednesday.

Meanwhile, SW winds will continue gusting to near 20 kt leading
up to the arrival of the storms. Direction could get pretty
erratic at times with gusty storms around this evening, but
overall, winds should veer through the evening to NNW after
subsiding to under 10 kt. Near-northerlies during the early
morning will remain under 10 kt and veer to NE for Wednesday
afternoon.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 23, 3:21 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
421 PM CDT Tue Jul 23 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-242130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
421 PM CDT Tue Jul 23 2024 /521 PM EDT Tue Jul 23 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk, up to 50 mph.
  Limited Flooding Risk north of I-80.

DISCUSSION...

Scattered thunderstorms will increase in coverage across northeast
Illinois late this afternoon and early evening. Locally heavy
downpours and gusty winds are the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Sunday and Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters activation is not anticipated tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east southeast at 25 mph.

LMZ740>745-242130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
421 PM CDT Tue Jul 23 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...gusts to 40 kt.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Sunday and Monday...
  Limited Thunderstorm Risk.

KMD

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 77 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, McHenry

When
July 23, 3:30 PM CST to 5:30 PM CST
Where
McHenry County, 5.01 mi WNW of Marengo
Reported by
Mesonet
Coordinates
42.280, -88.689

A private weather station measured 4.21 inches of rainfall in two hours.

Flash Flood, Boone

When
July 23, 4:30 PM CST to 7:45 PM CST
Where
Boone County, 3.13 mi WSW of Timberlane to 4.17 mi WNW of Belvidere
Cause
Heavy Rain
Reported by
Public
Coordinates
42.308, -88.913

A 50 foot wide stream of water about 3 to 4 inches deep was rushing across Squaw Prairie Road between Townhall Road and Beloit Road. Piscasaw Creek overtopped the Squaw Prairie Road Bridge. Photos and videos showed flooded yards, driveways and roads in the adjacent Wilcox subdivision. Several roads and fields were flooded northeast of Belvidere and north of Garden Prairie. Some roads had several inches of standing water on them and were closed.

Thunderstorm Wind, Boone

When
July 23, 5:00 PM CST
Where
Boone County, 2.01 mi SSE of Poplar Grove Airport
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.293, -88.816

Several large tree limbs were blown down and one large tree was uprooted in and near the Henninger Heights subdivision northeast of Belvidere.

Thunderstorm Wind, Cook

When
July 23, 5:24 PM CST to 5:25 PM CST
Where
Cook County, 0.69 mi N of Morton Grove to 0.37 mi ENE of Morton Grove
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -87.780

Trees were blown down onto trails and streets near the North Branch of the Chicago River in Golf and Morton Grove. Trees were also blown down near Greenwood Street and Marmora Avenue.

Thunderstorm Wind, Cook

When
July 23, 5:32 PM CST
Where
Cook County, 0.03 mi N of Skokie
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.030, -87.740

A large tree was blown down blocking Kilbourne Avenue.

Thunderstorm Wind, Cook

When
July 23, 6:33 PM CST
Where
Cook County, 1.26 mi N of (Mdw) Chicago Midway Airport
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.798, -87.750

A photo shared on social media showed a large tree limb 8 to 10 inches in diameter that was blown down.

Heavy Rain, Cook

When
July 23, 6:44 PM CST to 7:00 PM CST
Where
Cook County, 1.03 mi W of Burbank
Reported by
COOP Observer
Coordinates
41.740, -87.780

Measured rainfall of 1.00 inches was reported in 16 minutes.

Thunderstorm Wind, Cook

When
July 23, 6:50 PM CST
Where
Cook County, 0.83 mi WSW of Oak Lawn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.716, -87.765

A large tree limb was blown down blocking portions of 97th Street and Menard Avenue.

Flood, Cook

When
July 23, 7:00 PM CST to 8:30 PM CST
Where
Cook County, 1 mi NW of Scottsdale to 0.85 mi NW of Scottsdale
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.751, -87.743

Video shared on social media showed street flooding near 79th Street and Cicero Avenue.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186408, 1190391, 1190312, 1186398, 1195133, 1186400, 1186407, 1186399, 1186406.